If you aren’t familiar with it (really, who would be?) akathestia is a side-effect of many antipsychotic drugs. I was just lucky enough to get it. It is such an unsettled feeling, it’s weird and bizarre and the world doesn’t seem like the world anymore. I felt like I was constantly on the verge of a panic attack and almost ran out of church last Sunday. I visited my doctor yesterday and he prescribed Benztropine Meyslate and while it does get rid of the horrid akathesia, it’s got some interesting side-effects:
- Dry as a desert mouth and lips.
- I am very hoarse. I think this has to do with the bullet point above.
- I CAN’T SEE. Even with my contacts in, everything is blurry and I’ve had to increase the font size on my computer to like 150X normal in order to make out the words.
- Slurred speech – this one kind of alarms me because it’s not listed as a potential side-effect. I called Henry’s name this morning and it came out as “Hen-dree.”
- There absolutely no way I can take this and drive. I guess I can take benadryl instead on Monday so I can take the kids to CC. I’ll be drowsy, but not blind as a bat, slurring my speech.
- I think it’s not only making my vision incredibly blurry, but because I can’t see clearly, I’ve mistaken jackets and other objects for people and was scared out of my wits for a split second. Please note, this is not a hallucination, this is I CAN’T SEE! and these things are all blurry and misleading.
- It feels like I am taking very shallow breaths. I’ve had this happen with other drugs so I think it may be par for the course.
All these side-effects considered, I still feel 100 times better after a couple of good night’s sleep. And it kills the akathesia, so I’ll take being partially blind over writhing in agony and pacing the floors.